Ohio, 2015

Flood and Heavy Rain in Ohio, December 27, 2015

December 27, 2015 · NWS ILN · 7 events in 6 counties and zones

An unseasonably moist air mass lifted north from the Gulf of Mexico and interacted with a front, which oscillated across the region for several days. Periods of heavy rain fell across the region is response to this setup, producing between one and three inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unseasonably moist air mass lifted north from the Gulf of Mexico and interacted with a front, which oscillated across the region for several days. Periods of heavy rain fell across the region is response to this setup, producing between one and three inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 27, 10:32 AM EST, 43 minutes earlier.

Area forecast discussion, Dec 27, 10:32 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1032 AM EST SUN DEC 27 2015

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL TRACK NORTHEAST INTO NEW ENGLAND AND
AN ASSOCIATED COLD FRONT WILL PUSH SOUTHEAST THROUGH THE REGION
TODAY. THIS FRONT WILL SETTLE SOUTH OF THE OHIO RIVER OVERNIGHT.
ANOTHER WAVE OF LOW PRESSURE WILL LIFT NORTHEAST FROM THE SOUTHERN
PLAINS INTO THE GREAT LAKES LATE MONDAY INTO TUESDAY...WITH THE
FRONT PUSHING EAST THROUGH THE OHIO VALLEY. PERIODS OF PERSISTENT
RAINFALL WILL BE OBSERVED WITH THIS FRONT OSCILLATING ACROSS THE
REGION. THIS RAIN MAY LEAD TO SOME FLOODING ACROSS THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT IS CURRENTLY PUSHING THROUGH THE AREA THIS MORNING
WITH THE WIND CHANGE THROUGH ALL OF THE TAF SITES. HEAVIER
RAINFALL WILL REMAIN MOSTLY CONFINED SOUTH OF A LINE FROM DAYTON
TO COLUMBUS WITH HIGHER TOTALS POSSIBLE ALONG AND SOUTH OF THE
OHIO RIVER. PWATS REMAIN EXTREMELY HIGH FOR THIS TIME OF YEAR WITH
THE 12 Z ILN SOUNDING SHOWING A PWAT OF 1.35". HIGH RES MODELS
CONTINUE TO ADVERTISE WEAKENING INTENSITY AND DECREASING COVERAGE
OF RAIN SLOWLY THROUGH THE DAY. GLOBAL MODELS SHOW HIGH PRESSURE
CURRENTLY LOCATED OVER NORTH DAKOTA QUICKLY PUSHING EAST AND
WASHING OUT JUST SOUTH OF THE FORECAST AREA. ISENTROPIC UPGLIDE
ALSO STARTS TO BECOME DOWNGLIDE. ALL OF THIS WOULD SUPPORT THE
HIGH RES MODELS SOLUTION. FOR THIS REASON HAVE CANCELLED THE FLOOD
WATCH ACROSS OUR NORTHWESTERN COUNTIES. ACROSS OUR SOUTHERN
COUNTIES HEAVY RAIN IS CURRENTLY ON GOING WITH A WEAKENING TREND
FORECASTED THROUGH THE AFTERNOON. FOR NOW HAVE DECIDED TO HOLD OFF
ON A FLASH FLOOD WATCH. NEW ZONES ALREADY OUT.

PREV DISCUSSION ->
ACTIVE...PERSISTENT WET WEATHER PATTERN CONTINUES. IN SPLIT FLOW
REGIME NRN S/W PASSING THRU THE GREAT LAKES ALLOWS SFC WAVE TO
RIPPLE INTO NEW ENGLAND. ASSOCIATED SFC COLD FRONT OVER NW OHIO TO
PUSH SOUTHEAST ACRS ILN/S FA TODAY. VERY MOIST AIRMASS IN PLACE.
ILN/S 00Z SOUNDING WITH A PW OF 1.46 INCHES WAS THE HIGHEST PW
EVER OBSERVED AT ILN IN DECEMBER. THESE VALUES ARE GREATER THAN
300 PERCENT OF NORMAL. FOCUS FOR RAIN OVER THE NW WHERE FAVORABLE
8H CONVERGENCE EXISTS THIS MORNING WILL SHIFT SOUTH TODAY WITH
THIS PLUME OF PW/S AROUND 1.5 INCHES INVOF THE FRONT SETTLING INTO
SOUTHERN OHIO THIS AFTN. MARGINAL INSTBY WILL LEAD TO EMBEDDED
THUNDERSTORMS TODAY. WILL CONTINUE CATEGORICAL POPS ACRS THE
REGION. RAINFALL AROUND ONE INCH LKLY WITH UP TO 2 INCHES POSSIBLE
IN CONVECTION. WILL CONTINUE WITH CURRENT FLOOD WATCH ACRS THE NW
COUNTIES TODAY AND MENTION OF POTENTIAL FLOODING FOR THE REMAINDER
OF THE REGION IN HWO PRODUCT.

ILN/S FA STARTING OUT IN THE WARM SECTOR WITH TEMPERATURES ALREADY
NEAR RECORD VALUES. HAVE NON-DIURNAL TEMPERATURE TRACE WITH CAA
AND RAIN DEVELOPING IN THE POST FRONTAL ENVIRONMENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
DEEP UPPER LEVEL LOW OVER TEXAS TONIGHT TO LIFT NE INTO THE MID MS
VLY MONDAY AFTN AND THE GREAT LAKES TUESDAY. EXPECT A GENERAL LULL
IN PCPN ACTIVITY THIS EVENING...ESPECIALLY ACRS THE NORTH WITH THE
FRONT SETTLING INTO THE TN VALLEY.

SFC WAVE STACKED WITH ASSOCIATED WITH UPPER LEVEL LOW TO TRACK
NORTH INTO THE GREAT LAKES BY TUESDAY. FAVORABLE LIFT WILL DEVELOP
AT THE NOSE OF 55-60 KT LLJ INTO ILN/S SW COUNTIES LATE TONIGHT
AND OVERSPREAD THE REGION MONDAY. WILL CONTINUE TO RAMP POPS UP TO
CATEGORICAL MONDAY. MONDAYS HIGHS WILL CONTINUE TO BE ABOVE
NORMAL...RANGING FROM THE MID 40S NW TO THE MID 40S SE.

TUESDAY MORNING THE COLD FRONT WILL MOVE ACROSS THE AREA FROM THE
WEST FINALLY ALLOWING FOR SOME DRIER WEATHER. TEMPS CONTINUE ABOVE
NORMAL WITH HIGHS FROM THE MID 40S NORTH TO THE LOWER/MID 50S
SOUTH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RIDGING WILL DEVELOP INTO THE REGION EARLY IN THE PERIOD. THEN A
SHORT WAVE WILL LIFT NORTHEAST ACROSS THE OHIO VALLEY ON WEDNESDAY.
THIS WILL ALSO DRAW MOISTURE NORTHWARD AND RESULT IN SOME RAIN
ESPECIALLY SOUTH AND EAST OF I-71. TEMPERATURES WILL REMAIN ABOVE
NORMAL THROUGH MIDWEEK.

A POSITIVELY TILTED LONG WAVE TROUGH WILL THEN PREVAIL THROUGH THE
REMAINDER OF THE PERIOD. COLDER AIR WILL GRADUALLY SETTLE IN WITH
TEMPERATURES DROPPING BELOW NORMAL. CANNOT RULE OUT SOME FLURRIES OR
SNOW SHOWERS WITH DISTURBANCES MOVING THROUGH THE TROUGH. BUT
PROBABILITY LOOKS QUITE LOW AT THIS POINT.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
FRONT CURRENTLY LOCATED JUST NORTH OF TAF SITES AND FEATURING
STRONG ISENTROPIC UPGLIDE AND MOISTURE CONVERGENCE WILL DICTATE
WEATHER. MVFR CONDITIONS AT ALL SITES WILL DETERIORATE TO IFR IN
WIDESPREAD RAIN SHOWERS AS THE FRONT SAGS GRADUALLY SOUTH. ONCE
IFR IS REACHED MODELS SHOW CONDITIONS REMAINING SO THROUGH THE END
OF THE 24 HOUR TAF PERIOD. WITH LIGHTNING EVIDENT TO THE
WEST...INTRODUCED TSRA IN TEMPO GROUPS AT CVG LUK AND DAY. LEFT
OUT OF ILN CMH AND LCK FOR NOW BUT WILL AMEND IF THOSE TAF SITES
COME UNDER THREAT. WINDS WILL SHIFT WITH RESPECT TO FRONTAL
POSITION...BECOMING NORTH TO NORTHEAST...WITH GUSTS EXCEEDING 20
KNOTS.

OUTLOOK... MVFR/IFR CONDITIONS WILL OCCUR INTO MONDAY NIGHT. MVFR
CEILINGS MAY LINGER TUESDAY THROUGH THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAINES/AR
NEAR TERM...HAINES/AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Dec 27, 4:50 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
450 AM EST SUN DEC 27 2015

INZ050-OHZ026-034-035-042>046-051-052-281000-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION-DELAWARE-MIAMI-
CHAMPAIGN-
450 AM EST SUN DEC 27 2015

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER WAVE OF LOW PRESSURE WILL BRING WIDESPREAD RAIN MONDAY
AND MONDAY NIGHT. THE POTENTIAL FOR PROLONGED PERIODS OF MODERATE
RAINFALL AND SUBSEQUENT FLOODING WILL INCREASE DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-070>074-
077>082-088-281000-
FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-CLARK-MADISON-LICKING-PREBLE-MONTGOMERY-GREENE-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
450 AM EST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE POTENTIAL FOR PROLONGED PERIODS OF MODERATE RAINFALL AND
SUBSEQUENT FLOODING WILL INCREASE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER WAVE OF LOW PRESSURE WILL BRING WIDESPREAD RAIN MONDAY
AND MONDAY NIGHT. THE POTENTIAL FOR PROLONGED PERIODS OF MODERATE
RAINFALL AND SUBSEQUENT FLOODING WILL INCREASE DURING THIS
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 27, 10:36 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1036 AM EST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 E LEWIS CENTER        40.20N 82.99W
12/27/2015  M1.04 INCH       DELAWARE           OH   COCORAHS

            24 HOUR TOTAL.

&&

ANOVAK
Local storm report, Dec 27, 10:38 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1038 AM EST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WSW VERSAILLES        40.22N 84.50W
12/27/2015  M2.20 INCH       DARKE              OH   COCORAHS

            24 HOUR TOTAL.

&&

ANOVAK
Local storm report, Dec 27, 10:40 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1040 AM EST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 WSW POTSDAM           39.95N 84.45W
12/27/2015  M1.23 INCH       DARKE              OH   COCORAHS

            24 HOUR TOTAL.

&&

ANOVAK
Local storm report, Dec 27, 10:41 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1041 AM EST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 E GREENVILLE          40.10N 84.53W
12/27/2015  M1.80 INCH       DARKE              OH   COCORAHS

            24 HOUR TOTAL.

&&

ANOVAK
Local storm report, Dec 27, 10:58 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1058 AM EST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WSW ROSSBURG          40.26N 84.69W
12/27/2015  M2.20 INCH       DARKE              OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 ENE PITSBURG          39.99N 84.47W
12/27/2015  M1.42 INCH       DARKE              OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 SSW ARCANUM           39.95N 84.58W
12/27/2015  M1.12 INCH       DARKE              OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 E KENTON              40.64N 83.59W
12/27/2015  M2.10 INCH       HARDIN             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       SSE PIQUA               40.15N 84.25W
12/27/2015  M2.03 INCH       MIAMI              OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 WSW EATON             39.74N 84.65W
12/27/2015  M1.10 INCH       PREBLE             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 NNE RUSSIA            40.25N 84.40W
12/27/2015  M2.12 INCH       SHELBY             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 NNE HOUSTON           40.27N 84.33W
12/27/2015  M2.08 INCH       SHELBY             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 SW FORT LORAMIE       40.32N 84.41W
12/27/2015  M2.19 INCH       SHELBY             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       2 WNW FORT LORAMIE      40.36N 84.41W
12/27/2015  M1.78 INCH       SHELBY             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       NNW FORT LORAMIE        40.35N 84.37W
12/27/2015  M1.86 INCH       SHELBY             OH   COCORAHS

            1.86 HEAVY RAIN.

&&

ANOVAK
Local storm report, Dec 27, 11:02 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 AM EST SUN DEC 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 NNE SIDNEY            40.30N 84.16W
12/27/2015  M2.00 INCH       SHELBY             OH   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 NW RAYMOND            40.37N 83.51W
12/27/2015  M1.13 INCH       UNION              OH   COCORAHS

            24 HOUR TOTAL.

&&

ANOVAK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Hamilton

When
December 27, 11:15 AM EST to 2:15 PM EST
Where
Hamilton County, 1.67 mi WNW of Dayton
Reported by
Public
Coordinates
39.125, -84.460

High water was reported by the public on Columbia Parkway near Torrence Parkway and Taft.

Heavy Rain, Clermont

When
December 27, 12:00 PM EST to 3:00 PM EST
Where
Clermont County, 1.07 mi W of Willowville
Reported by
Public
Coordinates
39.079, -84.250

The public reported high water over Shaylor Road.

Heavy Rain, Hamilton

When
December 27, 12:45 PM EST to 3:45 PM EST
Where
Hamilton County, 43.07 mi WNW of Emerald
Reported by
Public
Coordinates
39.167, -84.424

The public reported multiple lanes of I-71 were blocked at Ridge Road due to high water.

Heavy Rain, Clinton

When
December 27, 1:15 PM EST to 4:15 PM EST
Where
Clinton County, 0.66 mi NNW of Blanchester
Reported by
Public
Coordinates
39.289, -83.984

The public reported minor flooding in Blanchester.

Heavy Rain, Adams

When
December 27, 6:00 PM EST to 10:00 PM EST
Where
Adams County, 0.88 mi SW of West Union
Reported by
Law Enforcement
Coordinates
38.790, -83.540

Multiple roads were closed across the county due to high water.

Heavy Rain, Preble

When
December 27, 6:00 PM EST to 10:00 PM EST
Where
Preble County, 1.82 mi W of Morning Sun
Reported by
Law Enforcement
Coordinates
39.598, -84.764

A couple of roads in the Hueston Woods area were reported to have high water on them.

Flood, Darke

When
December 27, 7:30 PM EST to 11:30 PM EST
Where
Darke County, 1.2 mi SW of Bears Mill to 1.03 mi SSW of Bears Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.106, -84.543

Several roads were closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607214, 607215, 607220, 607224, 607213, 607501, 607499.